Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 170, NWS Pittsburgh, PA

June 27, 2002Washington County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 27, 2002, 1:57 PM EDT for Washington County, Pennsylvania. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 2002, 1:57 PM EDT (17:57 UTC)
Expired
Jun 27, 2002, 3:00 PM EDT
In force
63 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 38 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 2:15 PM EDTThunderstorm WindHickory, PAThunderstorm winds downed a few large trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1167 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 271757
SVRPBZ
PAC125-271900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
157 PM EDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN PENNSYLVANIA

* UNTIL 300 PM EDT

* AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF GASTONVILLE...MOVING EAST AT 30
  MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  BAIDLAND...NEW EAGLE...NORTH CHARLEROI AND WICKERHAM
  MANOR-FISHER...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 10:15 AM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 27, 10:15 AM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1015 AM EDT THU JUN 27 2002

PER MORNING DATA...KEPT MENTION OF THUNDERSTORMS LIKELY THIS
AFTERNOON INTO EARLY TONIGHT. FORECAST SOUNDINGS SHOW WEAK TO
MODERATE INSTABILITY DEVELOPING THROUGH A DEEP LAYER...MINUS A
CAP...THIS AFTERNOON AND EVENING COUPLED.  ALSO THERE WILL BE SOME
ORGANIZED LIFT ASSOCIATED WITH LOWLEVEL CONVERGENCE PRECEDING THE
PASSAGE OF THE DEW POINT FRONT EARLY TONIGHT.

CONCUR WITH SPC THINKING THAT MARGINALLY DAMAGING WINDS ARE POSSIBLE
WITH THESE STORMS. HOWEVER LOCALLY HEAVY RAIN MAY BE MORE OF A
THREAT PER ABNORMALLY DEEP MOISTURE...AND AN OVERALL VERTICALLY
INTEGRATED WIND FLOW PATTERN CONDUCIVE TO STORM PROPAGATIONS OF LESS
THAN 10 KNOTS.

PER LATEST MRF...THIS ROUND OF STORMS MAY BE THE ONLY ORGANIZED
OPPORTUNITY FOR PRECIPITATION INTO NEXT WEEKEND FOR THE HEAD OF THE
OHIO REGION...AS THE MRF SHOWS A DEEP MIDCONTINENT RIDGE...TYPICAL
FOR JULY...BECOMING ESTABLISHED. ...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jun 27, 10:24 AM EDT, 3 hours 33 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-272000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1024 AM EDT THU JUN 27 2002

...SEVERE WEATHER OUTLOOK UPDATE...

FOR THIS AFTERNOON AND EVENING...ACROSS THE PITTSBURGH AREA AND THE
SURROUNDING HEAD OF THE OHIO REGION...THERE IS A SLIGHT RISK THAT
THUNDERSTORMS WILL HAVE DAMAGING WIND AND HAIL...AND LOCALLY HEAVY
RAIN.

THUNDERSTORM WIND GUSTS MAY GO OVER 60 MPH...AND HAILSTONES MAY GET
BIGGER THAN THREE QUARTERS INCHES IN SIZE. SINCE THUNDERSTORMS WILL
BE SLOW MOVING...SOME LOCATIONS MAY GET HEAVY RAIN. IF RAIN AMOUNTS
GO OVER 2 INCHES IN LESS THAN 2 HOURS...FLOODING MAY BEGIN IN POOR
DRAINAGE AREAS AND ALONG SMALL STREAMS.

AS A RESULT...THE SKYWARN NET MAY HAVE TO BE ACTIVATED THIS
AFTERNOON OR EVENING.  LISTEN FOR UPDATES.
Special weather statement, Jun 27, 10:45 AM EDT, 3 hours 12 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-272000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1045 AM EDT THU JUN 27 2002

...SEVERE WEATHER OUTLOOK UPDATE...

FOR THIS AFTERNOON AND EVENING...ACROSS THE PITTSBURGH AREA AND THE
SURROUNDING HEAD OF THE OHIO REGION...THERE IS A SLIGHT RISK THAT
THUNDERSTORMS WILL HAVE DAMAGING WIND AND HAIL...AND LOCALLY HEAVY
RAIN.

THUNDERSTORM WIND GUSTS MAY GO OVER 60 MPH...AND HAILSTONES MAY GET
BIGGER THAN THREE QUARTERS INCHES IN SIZE. SINCE THUNDERSTORMS WILL
BE SLOW MOVING...SOME LOCATIONS MAY GET HEAVY RAIN. IF RAIN AMOUNTS
GO OVER 2 INCHES IN LESS THAN 2 HOURS...FLOODING MAY BEGIN IN POOR
DRAINAGE AREAS AND ALONG SMALL STREAMS.

AS A RESULT...THE SKYWARN NET MAY HAVE TO BE ACTIVATED THIS
AFTERNOON OR EVENING.  LISTEN FOR UPDATES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 1:40 PM EDTSevere Thunderstorm WarningPBZAllegheny65 min
Jun 27, 2:14 PM EDTSevere Thunderstorm WarningPBZWestmoreland61 min
Jun 27, 3:53 PM EDTSevere Thunderstorm WarningPBZWashington67 min
Jun 27, 4:21 PM EDTSevere Thunderstorm WarningPBZAllegheny54 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.